Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

Notes on the subspace perturbation problem for off-diagonal perturbations


Author: Albrecht Seelmann
Journal: Proc. Amer. Math. Soc. 144 (2016), 3825-3832
MSC (2010): Primary 47A55; Secondary 47A15, 47B15
DOI: https://doi.org/10.1090/proc/13118
Published electronically: April 13, 2016
MathSciNet review: 3513541
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The variation of spectral subspaces for linear self-adjoint operators under an additive bounded off-diagonal perturbation is studied. To this end, the optimization approach for general perturbations in [J.Anal. Math., to appear; arXiv:1310.4360 (2013)] is adapted. It is shown that, in contrast to the case of general perturbations, the corresponding optimization problem cannot be reduced to a finite-dimensional problem. A suitable choice of the involved parameters provides an upper bound for the solution of the optimization problem. In particular, this yields a rotation bound on the subspaces that is stronger than the previously known one from [J.Reine Angew. Math. 708 (2015), 1-15].


References [Enhancements On Off] (What's this?)

  • [1] Sergio Albeverio, Konstantin A. Makarov, and Alexander K. Motovilov, Graph subspaces and the spectral shift function, Canad. J. Math. 55 (2003), no. 3, 449-503. MR 1980611 (2004d:47031), https://doi.org/10.4153/CJM-2003-020-7
  • [2] Sergio Albeverio and Alexander K. Motovilov, Sharpening the norm bound in the subspace perturbation theory, Complex Anal. Oper. Theory 7 (2013), no. 4, 1389-1416. MR 3079864, https://doi.org/10.1007/s11785-012-0245-7
  • [3] S. Albeverio and A. K. Motovilov, Bounds on variation of the spectrum and spectral subspaces of a few-body Hamiltonian, e-print arXiv:1410.3231v1 [math-ph] (2014).
  • [4] Lawrence G. Brown, The rectifiable metric on the set of closed subspaces of Hilbert space, Trans. Amer. Math. Soc. 337 (1993), no. 1, 279-289. MR 1155349 (93g:46021), https://doi.org/10.2307/2154322
  • [5] Vadim Kostrykin, Konstantin A. Makarov, and Alexander K. Motovilov, Existence and uniqueness of solutions to the operator Riccati equation. A geometric approach, Advances in differential equations and mathematical physics (Birmingham, AL, 2002) Contemp. Math., vol. 327, Amer. Math. Soc., Providence, RI, 2003, pp. 181-198. MR 1991541 (2004f:47012), https://doi.org/10.1090/conm/327/05814
  • [6] Vadim Kostrykin, Konstantin A. Makarov, and Alexander K. Motovilov, On a subspace perturbation problem, Proc. Amer. Math. Soc. 131 (2003), no. 11, 3469-3476. MR 1991758 (2004c:47029), https://doi.org/10.1090/S0002-9939-03-06917-X
  • [7] Vadim Kostrykin, K. A. Makarov, and A. K. Motovilov, Perturbation of spectra and spectral subspaces, Trans. Amer. Math. Soc. 359 (2007), no. 1, 77-89. MR 2247883 (2008b:47026), https://doi.org/10.1090/S0002-9947-06-03930-4
  • [8] Konstantin A. Makarov and Albrecht Seelmann, The length metric on the set of orthogonal projections and new estimates in the subspace perturbation problem, J. Reine Angew. Math. 708 (2015), 1-15. MR 3420326
  • [9] A. Seelmann, On an estimate in the subspace perturbation problem, accepted for publication in Journal d'Analyse Mathématique. E-print arXiv:1310.4360 [math.SP] (2013).
  • [10] Albrecht Seelmann, Notes on the $ \sin 2\Theta $ theorem, Integral Equations Operator Theory 79 (2014), no. 4, 579-597. MR 3231246, https://doi.org/10.1007/s00020-014-2127-z
  • [11] A. Seelmann, Perturbation theory for spectral subspaces, Dissertation, Johannes Gutenberg-Universität Mainz, 2014.
  • [12] Christiane Tretter, Spectral theory of block operator matrices and applications, Imperial College Press, London, 2008. MR 2463978 (2010e:47033)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 47A55, 47A15, 47B15

Retrieve articles in all journals with MSC (2010): 47A55, 47A15, 47B15


Additional Information

Albrecht Seelmann
Affiliation: FB 08 - Institut für Mathematik, Johannes Gutenberg-Universität Mainz, Staudinger Weg 9, D-55099 Mainz, Germany
Email: seelmann@mathematik.uni-mainz.de

DOI: https://doi.org/10.1090/proc/13118
Keywords: Subspace perturbation problem, spectral subspaces, maximal angle between closed subspaces, off-diagonal perturbations
Received by editor(s): October 26, 2015
Published electronically: April 13, 2016
Communicated by: Michael Hitrik
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society